Doctors Lounge - Urology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Urology Topics
Question: terminal hematuria
|Ed_ca - Wed Sep 10, 2008 2:17 pm|
Yesterday morning I awoke with an erection. I attempted to urinate while erect. Immediatly I felt a burning sensation in my penis. There was no blood in my urine. When the urine flow ended, a small flow of blood appeared at the tip of my urethra.
I urinated again about an hour later. The urine was clear.
I saw a doctor in the afternoon. He said that he suspected a prostate infection. I conveyed that I had had pulled a back muscle over the weekend and was concerned that it might be a kidney stone. He said that terminal hematuria is caused by problems below the bladder.
He did a full check pushing down on my kidneys and abdomen. All was normal. My bp was normal as was my temperature. There continued to be a slight burning when urinating.
The doctor checked my prostate. He said it seemed normal. He ordered a urine analysis. The urine analysis came back with no sign of blood or infection.
The docotr told me that he does not think it is anything serious and was probably a transient problem. He said if it happens again, he will send me to a urologist. He told me not to worry.
Can anyone shed some light on what might be happening. I am very concerned as to why he did not order more tests and what this might be? Also, can forcing yourself to urinate while you have an erection cause terminal hematuria?
|Ed_ca - Thu Sep 11, 2008 10:52 am|
Three days later and all is still normal. I cannot stop thinking about what happened. I cannot understand how my doctor is so sure that I do not have a prostate or bladder tumor. With the description above, how can a prostate check and urinanalysis make him so sure that nothing more is going on?
|John Kenyon, CNA - Sat Sep 13, 2008 12:45 am|
While even trivial hematuria can be quite unnerving, it is usually a transient problem caused by a weak capilary inside the ureter. This often happens during erection, since the erection is maintained by capilary (and greater vessel) engorgement). Whatever passes during an erection may have some blood on occasion, and if it happens during (or at the conclusion) of urination, it will appear to be a greater volume of blood than it actually is. Your doctor is correct that terminal hematuria is almost always caused by a problem south of the bladder. It could be prostate-related but I doubt it.
Not worrying is good advice. This is a fairly common problem (randomly, not usually frequently repetitive in the same patient). No one wants to see blood come out of any orifice, as it really is supposed to stay inside, but on occasion a fragile capilary can cause this sort of surprise. If there are no other symptoms and no frequent recurrence, I would take your doctor's advice.
Hope this is helpful.
|John Kenyon, CNA - Sat Sep 13, 2008 11:27 am|
Somehow my reply to your first post showed up after your second one, which asks how the doctor can be so certain of the benign status of your problem. The simple answer is that this is what medical training and lab studies were intended to do: find out what, if anything, is wrong. In this case, the answer would seem pretty clear cut. I understand your anxiety, but you've been given a provisional clean bill of health, and reasonably so given the findings. I'd try to relax and go with that unless, of course, the problem recurs frequently or other symptoms develop as well, which seems fairly unlikely.
I hope this helps.
|Ed_ca - Sat Sep 13, 2008 12:48 pm|
Thanks for your reply. I appreciate it, and it has done much to relieve my anxiety.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.